View Full Version : A girlfriend asking on behalf of her boyfriend, who needs help!

04-22-2015, 09:56 AM
So technically this is about me but rather I'm here about my boyfriend. He had a receding hairline and got a strip ht 5 years ago, that went well. He started taking saw palmetto to keep he rest of his hair and everything was good. About a year ago we both noticed that he was losing a lot of hair on his crown and top of head, so he switched to taking propecia. As far as that hair - I would say that he has pretty much stopped losing it HOWEVER he has lost massively on the back of his head and of the sides. He is shedding constantly, still at 9 months, and I can see his scalp and even his scar. His hair in that area was super thick before and in the 10 years I've known him, he never had a problem there. Why is he suddenly losing it there, by so much, so quickly and what should he do? Carry on taking propecia and risk losing more hair? Cut his losses and come off of it and risk losing more or hope that it will grow back? I know people had shed before on propecia, even up to a year but after that, does it grow back? Or, if they've decided to come off of it, does the shedding stop? I'm asking specifically about the back and sides as this doesn't seem to be a normal place for people to lose hair. Thanks for any help - it's been really stressful. Hair thinning is awful for any guy but when you've had a ht and your scar starts becoming visible, then it's advertising it to the world that you've had one and really upsetting.

04-22-2015, 12:05 PM
So basically his hair is fine up top (his shedding even stopped?) but the problem is his sides and back - exactly the places where MPB doesn't strike?

This doesn't seem to be MPB-related. The fact that the top of his hair is fine and has stopped shedding, even reinforces this. So quitting finasteride would seem like a very bad idea because a) finasteride doesn't affect the back / sides of your scalp as the follicles there aren't sensitive to DHT, so quitting finasteride likely has no effect and b) if he quits finasteride, he'll lose all of his progress hair wise (halting hair loss is also progress) and the whole situation will get even worse because he will then be shedding up top as well.

I would go to your GP and explain the whole situation. It could be TE (although it's weird he doesn't shed up top but hey, who knows) or some other kind of alopecia. However, it could also be the case that his scalp hair is naturally getting thinner and lesser. This decrase in quality of the hair is quite common as men age and isn't related to MPB I believe (note that I'm not saying that he's going bald in those places). As an illustration, just look at someone who's quite old and is fully bald except for the sides and back. There's a very good chance his sides and back of his hair are pretty thin even though this area of his scalp was never touched by MPB.

Btw, I know it's not really my business, but why are you asking this on his behalf? I mean it's nice of you to look out for him if this is causing him a lot of emotional distress, but usually men find their own way to the forums (only time I've seen someone post for somebody else was a mother for her 15-16 y/o son who was balding). Again, not really my business, just curious.

04-22-2015, 01:04 PM
Thank you that's really helps. Been really confused by the whole matter - on one hand he is still massively shedding but not from where is was originally thinning from but instead from an area that was really thick. Seemed too much of a coincidence that it was at the same time that he started taking drugs that affect hairloss/growth and then read about someone who had TE and had been told, by a doctor, that it had been triggered by propecia. However what you've said makes a lot of sense, so it must be a coincidence.
And I'm asking on his behalf for several reasons (and I certainly don't mind you asking!). We've been together for 10 years so I feel that his problems are my problems. Also he's the type of person that if he gets really upset by something (such as this) he ignores it and hopes the situation will go away, whereas I'm someone who tries to find answers and solutions! Most of all though, I read one article about propecia, didn't look or tell him to look at any more info on it and told him to get on it. Since he trusts me, he went straight out and got it. I've been feeling really guilty that propecia could be causing all this and I'm the one who told him to take it. Not to mention telling someone I love to take a lifelong drug, without doing any research on it or telling them to research it, is stupid.

04-22-2015, 05:20 PM
Are you using rogaine? You may want to add that into the mix as it is a safe and effective medication. Yes, it is somewhat or a pain in the arse to use, more of a pain than just taking a pill, but I've had success with it and it may be worth the try and commitment for you/him.

Also, if you are seeing a HT doc, you might want to ask him/her about dutasteride, as that is even stronger than propecia but doesn't seem to have much worse side effects from the research evidence.

Of course, always do this under the care of a doctor, most preferably an IAHRS real-deal approved HT doctor. Not a GP or regular dermatologist. They often don't know a lot about hair loss. It's worth the money.

Oh yeah - SMP might also be something you want to throw in the mix.

Remember, it's all about the LOOK of having a full head of hair!

04-22-2015, 06:04 PM
As far as I am aware propecia can cause shedding but usually it is when you begin to take the drug. It usually takes 6-8 months to see an improvement.

You could suggest your boyfriend go to a transplant doc and have a mapping done of his head. This will give you an idea of whether he is actually thinning in certain areas or just loosing hair. Remember we do naturally loose a lot of hair!